Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 319, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 5, 2004, 1:55 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2004, 1:55 AM CDT (06:55 UTC)
- Expired
- Oct 5, 2004, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Val Verde County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2556 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 050657
FFWSAT
TXC465-051000-
/X.NEW.KEWX.FF.W.0020.041005T0655Z-041005T1000Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
155 AM CDT TUE OCT 5 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
VAL VERDE
* UNTIL 500 AM CDT
* AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM JUST NORTH OF COMSTOCK. MOVEMENT
WAS EAST AT 5 TO 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE COMSTOCK.
OTHER THUNDERSTORMS WERE LOCATED IN MEXICO WEST OF DEL RIO. THESE STORMS
WILL MOVE INTO DEL RIO WITHIN THE NEXT HOUR OR TWO.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.
LAT...LON 2925 10076 2944 10072 2980 10069 2975 10131
2920 10119
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 11:09 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 4, 11:09 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1106 PM CDT MON OCT 4 2004 .UPDATE...SHOWER AND THUNDERSTORMS HAVE ENDED IN THE EAST. NEW BATCH OF THUNDERSTORMS OVER VAL VERDE COUNTY WAITING ON APPROACHING IMPULSE TO PUSH RW/TRWS EASTWARD INTO NEIGHBORING COUNTIES AFTER MIDNIGHT. HAVE MADE UPDATE TO LOWER POPS TO 20% EAST AND INCREASE QPF OUT WEST. .PREVIOUS DISCUSSION...A FORWARD PROPAGATING...BUT RAGGED...MCS IS MOVING EAST-SOUTHEAST THROUGH TEXAS. FEEDER CELLS AHEAD OF THE MCS INDICATE IT WILL MOVE AT LEAST INTO THE NORTHERN HALF OF SOUTH CENTRAL TEXAS. THE MAIN FORECAST ISSUES ARE POPS/HEAVY RAIN/FLOOD THREAT THROUGH THURSDAY. THE 12Z NCEP MODELS AND OTHER CENTERS MEDIUM RANGE MODELS ARE IN FAIR TO GOOD AGREEMENT THROUGH THE FORECAST. THE PROBLEM IS THAT IS IN A GENERAL SENSE...WITH A DEEPENING TROUGH OVER THE CENTRAL/SOUTHERN PLAINS...STALLED FRONT...MOIST GULF FETCH...AND EVENTUAL CYCLOGENESIS ALONG THE TEXAS COAST. HOWEVER...THERE WILL BE A NUMBER OF IMPULSES MOVING THROUGH THE LONGWAVE TROUGH...WHICH WILL DICTATE CONVECTIVE TIMING. THE MOST FAVORABLE OF THESE IS THE CURRENT MCS...AND TIMING THE VIGOROUS SHORT WAVE TROUGH NOW CENTERED NEAR LAS VEGAS INTO OUR AREA ON THU. THIS LATTER SHORT WAVE TROUGH ALSO SEEMS THE CATALYST FOR CYCLOGENESIS ALONG THE DEEP SOUTH TEXAS COAST... FOLLOWED BY A SURFACE LOW MOVING NORTHEASTWARD UP THE COAST. THIS IS A CLASSIC SOUTH TEXAS HEAVY RAIN SITUATION...NORMALLY IN WINTERTIME...BUT THE HIGHLY AMPLIFIED UPPER AIR PATTERN MOVES TOWARD A TYPICAL WINTER SCENARIO WITH A CUTOFF LOW OVER THE SOUTHWEST U.S. NEXT WEEK. HENCE THE MODELS AND CLIMATOLOGY ARE IN CONCERT AND THUS HIGH CONFIDENCE WITH THE FORECAST. OVERALL...WILL FORECAST CHANCE TO LIKELY POPS TONIGHT THROUGH THU... THEN DROP TO GHOST 10 POPS FRI...AND ZERO POPS SAT/SUN. WILL ALSO LOWER MAX TEMPS SLIGHTLY TUE-THU DUE TO EXPECTED CLOUDCOVER/ RAIN. WILL HOLD OFF ON A FLOOD WATCH FOR FLASH FLOODING NOW...AS THE CURRENT MCS SEEMS TO HAVE ENOUGH SPEED AND SMALL ENOUGH COVERAGE AREA THAT RAINFALL SHOULD REMAIN BELOW TWO INCHES EVERYWHERE...AND BELOW ONE INCH IN MOST SPOTS TONIGHT. LATER SHIFTS WILL EVALUATE THE SITUATION FOR TOMORROW THROUGH THU...BUT A WATCH FOR AT LEAST THE I-35 CORRIDOR AND EAST WILL BE NECESSARY AT SOME POINT. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 63 77 66 78 / 60 70 30 70 AUSTIN BERGSTROM INTL AIRPORT 65 80 66 77 / 60 70 30 70 DEL RIO INTL AIRPORT 69 80 70 79 / 70 60 30 50 SAN ANTONIO INTL AIRPORT 67 79 68 78 / 60 70 30 70 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 06/02/DC
Hazardous weather outlook, Oct 4, 12:44 PM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1244 PM CDT MON OCT 4 2004 TXZ171>173-183>194-202>209-217>225-228-051100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 1244 PM CDT MON OCT 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER WEST OF A JUNCTION TO CATARINA LINE. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING OVER ALL OF SOUTH CENTRAL TEXAS TONIGHT. LATE THIS AFTERNOON AND TONIGHT...AN UNSTABLE WESTERLY FLOW ALOFT WILL INTERACT WITH ABUNDANT MOISTURE AND NUMEROUS SURFACE BOUNDARIES OVER TEXAS TO PRODUCE A THREAT OF SEVERE WEATHER AND HEAVY RAIN ACROSS PARTS SOUTH CENTRAL TEXAS. INSTABILITY AND SHEAR LEVELS SUPPORT MAINLY A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND HAIL. TRAINING OF THUNDERSTORM CELLS AND LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND TUESDAY NIGHT IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING. A FLOOD WATCH MAY BE NEEDED. HEAVY RAINFALL IS POSSIBLE ONCE AGAIN ON THURSDAY AS TROPICAL MOISTURE CURRENTLY LOCATED OVER THE BAY OF CAMPECHE MOVES NORTHWARD INTO SOUTH TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Oct 4, 9:52 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CDT MON OCT 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 10 NW LLANO 30.85N 98.79W
10/04/2004 LLANO TX LAW ENFORCEMENT
BRIDGE WASHED OUT ON CR 413.
&&
DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 9:58 PM CDT | Flash Flood Warning | EWX | Val Verde | 4 hr |
| Oct 5, 3:12 AM CDT | Flash Flood Warning | EWX | Maverick | 3 hr |
| Oct 5, 3:45 AM CDT | Flash Flood Warning | EWX | Kinney | 3 hr |
| Oct 5, 5:59 AM CDT | Flash Flood Warning | EWX | Maverick | 3 hr |
| Oct 5, 6:41 AM CDT | Flash Flood Warning | EWX | Kinney | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.